Hail, Clay
- When
- March 23, 7:55 AM CST to 8:00 AM CST
- Where
- Clay County, Flora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -88.480
A nearly stationary frontal boundary triggered clusters of strong to severe thunderstorms south of the I-70 corridor during the morning of March 23rd. Some of the cells dropped hail as large as quarters across portions of Clay and Richland counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A nearly stationary frontal boundary triggered clusters of strong to severe thunderstorms south of the I-70 corridor during the morning of March 23rd. Some of the cells dropped hail as large as quarters across portions of Clay and Richland counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 4:52 AM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 552 AM CDT Thu Mar 23 2023 .SYNOPSIS... Issued at 330 AM CDT Thu Mar 23 2023 Central and southeastern Illinois is currently in the midst of a wetter pattern. The area will see several more rounds of precipitation into early next week. Temperatures continue to be seasonable into the long term. && .SHORT TERM...(Today through Friday night) ISSUED AT 330 AM CDT Thu Mar 23 2023 Patchy fog will hang around this morning, clearing out by the afternoon. A cold front will continue to move southward through the state throughout the day Thursday, eventually clearing the area by Friday morning. The front looks as if it will stall out near the southern edge of Illinois on Friday before moving out completely. Rain and thunderstorms are forecast to continue into Friday night / Saturday morning. For the southeastern counties of the CWA, heavy rain is still likely. 850 mb heights are parallel with the frontal boundary along with an anomalously moist air mass associated with the system shows a high indication that these storms will train over southeastern Illinois. This will lead to high rain totals and flooding issues for the area. There is Flood Watch for the counties near or south of I-70. Rain totals for that area could be around 3-5 inches. Grand Ensemble is showing a 50-60% chance of greater than 3 inch totals south of I-70. WPC has excessive rainfall forecasts for south of I-72 in a slight risk for today and near-to-south of I-70 in a slight-to-moderate risk for Friday. SPC still has the southern half of the CWA in a marginal risk for severe weather today and the southeastern counties in a marginal for Friday. Current guidance is indicating that central and southeastern Illinois may not recover high enough dewpoints after the cold front pushes through. Severe thunderstorms are not out of the question for our CWA at this moment but may have some trouble tapping into the instability potential if the dewpoints cannot recover. .LONG TERM...(Saturday through Wednesday) ISSUED AT 330 AM CDT Thu Mar 23 2023 The extended term is looking to be drier than the past week. A surface high will build over the midwest Saturday night into Sunday bringing relatively calmer weather. However, expect increased winds Saturday associated with the eastward moving surface low, with some gusts approaching 40 mph east of I-55. Another low pressure system will bring some rain chances back in by early next week but QPF amounts are quite low. Temperatures will continue to be seasonable with highs in the 50s and lows between 30s and 40s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 552 AM CDT Thu Mar 23 2023 Patchy fog, may be periodically dense in some places, will hang around until the afternoon today. Rain with a chance for thunderstorms will continue throughout the day. At times, locally heavy rain may fall due to thunderstorm activity. Categories will bounce around for the duration of the TAF period. LIFR ceilings to start the day then lifting to IFR ceilings by late morning / early afternoon. MVFR ceilings will come in near the end of the TAF period. Winds remain out of the north-northeast at around 10 knots, gusts may occur if thunderstorms pass through a TAF site. && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch from this evening through late Friday night for ILZ062-063-066>068-071>073. && SYNOPSIS...Delaney SHORT TERM...Delaney LONG TERM...Delaney AVIATION...Delaney
Hazardous Weather Outlook National Weather Service Lincoln IL 447 AM CDT Thu Mar 23 2023 ILZ027>031-036>038-040>051-053-055-241000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon-Douglas- 447 AM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. A few thunderstorms are possible this morning and afternoon. The threat for severe storms is low, but occasional cloud to ground lightning is expected. Minor flooding is occurring along portions of the Illinois River from Havana to Beardstown. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible Friday night. The threat for severe storms is low. Minor flooding will continue along portions of the Illinois River from Havana to Beardstown into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ052-054-056-057-061>063-066>068-071>073-241000- Christian-Moultrie-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 447 AM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Occasional thunderstorms are possible today and will become more widespread tonight. A few strong to severe storms are possible this morning with large hail the primary hazard. Locally heavy rain is expected this evening and overnight, especially south of I-70. This could result in flooding and rises on area streams and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms on Friday evening with large hail, damaging winds and isolated tornadoes possible. Locally heavy rain is likely Friday evening and overnight especially south of I-70. By Saturday morning, some areas along and south of I-70 could see 3 to 5 inches of rain, with locally heavier amounts possible. This could result in areal flooding and rises on area streams, rivers, and creeks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Deubelbeiss
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
705 AM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.96W
03/23/2023 M1.27 INCH MCLEAN IL NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 AM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 E CANTON 40.56N 90.02W
03/23/2023 M1.87 INCH FULTON IL COCORAHS
COCORAHS STATION IL-FL-17 CANTON 1.2 ESE.
0600 AM HEAVY RAIN 2 S CENTRAL ILLINOIS AI 40.45N 88.91W
03/23/2023 M1.69 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-56 BLOOMINGTON 3.9
ESE.
0700 AM HEAVY RAIN CENTRAL ILLINOIS AIRPOR 40.48N 88.91W
03/23/2023 M1.50 INCH MCLEAN IL AWOS
AWOS STATION KBMI BLOOMINGTON ARPT.
0700 AM HEAVY RAIN 1 SSW BLOOMINGTON 40.47N 89.00W
03/23/2023 M1.38 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-60 BLOOMINGTON 1.6
WSW.
0700 AM HEAVY RAIN 2 W DANVERS 40.53N 89.21W
03/23/2023 M1.35 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-9 DANVERS 1.7 WNW.
0700 AM HEAVY RAIN LEXINGTON 40.64N 88.78W
03/23/2023 M1.16 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-28 LEXINGTON 0.5
SSE.
0700 AM HEAVY RAIN 2 WNW NORMAL 40.53N 89.02W
03/23/2023 M1.13 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-66 NORMAL 1.4 WNW.
0725 AM HEAVY RAIN CHENOA 40.74N 88.72W
03/23/2023 M1.11 INCH MCLEAN IL CO-OP OBSERVER
0500 AM HEAVY RAIN 1 E HOOPESTON 40.46N 87.66W
03/23/2023 M1.06 INCH VERMILION IL COCORAHS
COCORAHS STATION IL-VR-25 HOOPESTON 0.6 E.
0700 AM HEAVY RAIN NORMAL 40.51N 88.98W
03/23/2023 M1.02 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-64 NORMAL 1.2 ESE.
&&
ERWINThe Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 13:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082486, 1082487.